Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 266, NWS Tallahassee, FL

August 31, 2017Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 31, 2017, 1:48 PM EDT for Thomas County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 1:48 PM EDT (17:48 UTC)
Expired
Aug 31, 2017, 2:16 PM EDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Thomas County, GA

The radar

The Tallahassee radar (KTLH), 71 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS52 KTAE 311748
SVRTAE
GAC275-311830-
/O.NEW.KTAE.SV.W.0266.170831T1748Z-170831T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
148 PM EDT THU AUG 31 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Thomas County in south central Georgia...

* Until 230 PM EDT

* At 148 PM EDT, a severe thunderstorm was located over Thomasville,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Thomasville, Boston, Ochlocknee, Pavo, Coolidge, Barwick,
  Thomasville Municipal A/P, Dillon, Enon, Patten, Eason,
  Merrillville, Dawesville, Newark, Pasco, Hollis and Oaklawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3075 8374 3074 8408 3085 8408 3087 8407
      3088 8408 3092 8408 3097 8412 3104 8385
      3104 8380 3103 8379 3103 8378 3104 8378
      3104 8374
TIME...MOT...LOC 1748Z 252DEG 30KT 3086 8401 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
742 
WWUS52 KTAE 311803
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
203 PM EDT THU AUG 31 2017

GAC275-311830-
/O.CON.KTAE.SV.W.0266.000000T0000Z-170831T1830Z/
Thomas GA-
203 PM EDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR THOMAS COUNTY...

At 203 PM EDT, a severe thunderstorm was located near Thomasville,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Thomasville, Boston, Ochlocknee, Pavo, Coolidge, Barwick, Thomasville
Municipal A/P, Dillon, Enon, Patten, Eason, Merrillville, Dawesville,
Newark, Pasco, Hollis and Oaklawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3075 8374 3074 8408 3085 8401 3087 8401
      3089 8403 3091 8404 3098 8407 3104 8385
      3104 8380 3103 8379 3103 8378 3104 8378
      3104 8374
TIME...MOT...LOC 1803Z 246DEG 27KT 3092 8392 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
448 
WWUS52 KTAE 311816
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
216 PM EDT THU AUG 31 2017

GAC275-311826-
/O.CAN.KTAE.SV.W.0266.000000T0000Z-170831T1830Z/
Thomas GA-
216 PM EDT THU AUG 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR THOMAS COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3075 8374 3074 8408 3085 8401 3087 8401
      3089 8403 3091 8404 3098 8407 3104 8385
      3104 8380 3103 8379 3103 8378 3104 8378
      3104 8374
TIME...MOT...LOC 1815Z 252DEG 30KT 3095 8380 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:34 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 31, 1:34 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
134 PM EDT Thu Aug 31 2017

.AVIATION [Through 18Z Friday]...

Periods of MVFR cigs and vsbys will be possible with thunderstorms
this afternoon and evening, along with gusty winds that are mostly
from the south, but may be more variable in storms. Storms should
dissipate by around 00Z, then MVFR cigs will creep into our
northern zones (DHN/ABY/VLD) in the early morning hours, and may
stick around through the late morning.

&&

.PREV DISCUSSION [949 AM EDT]...

.NEAR TERM [Through Today]...

Tropical Depression Harvey will continue to slowly move
northeastward from northern Louisiana into NW Mississippi today as
an upper level trough drifts eastward from the southern Plains to
the lower Mississippi Valley region. To the southeast of these
features, deep layer moisture continues to push northward across
western portions of our area under southerly flow. PWAT values are
expected to remain above 2" throughout this period from the FL
Panhandle northward into SE Alabama, and MLCAPE values could
increase to around 2000 J/kg by the late morning hours across our
area, especially in northern FL. As a result, showers and
thunderstorms will remain likely across western portions of our area
throughout this period. Chances of showers/storms will increase
farther eastward during the mid-late morning as deep layer moisture
and instability build across the FL Big Bend and SW Georgia, so
increased PoPs to 40-60 percent across most of these regions through
the remainder of the day.

A quasi-stationary front residing across the inland FL Panhandle and
SE Alabama will become a warm front and drift northward this
morning. While this feature remains in our area combined with 0-1 km
bulk shear greater than 20 kts and effective SRH over 200 m^2/s^2
across our western areas, an isolated tornado cannot be ruled out.
This risk looks likely to diminish during the late morning and
afternoon when the front moves north of our area. However, with
increasing CAPE, effective bulk shear remaining around 30-35 kts,
and mid-level lapse rates increasing above 6 C/km, isolated
strong/severe storms cannot be ruled out during this time. The main
threat in any of these storms would be isolated damaging wind. High
temperatures will range from mid-upper 80s in western portions of
our area to lower 90s at eastern locations.

.SHORT TERM [Tonight Through Saturday]...

The eastern CONUS trough will prevail through Saturday as the
remnants of Harvey move through the Tennessee Valley and become
absorbed into the northern stream. A favorable upper-level jet
position, combined with strong low-level convergence across the
coastal front, will result in relatively high PoPs as a band of
showers and thunderstorms moves slowly east through the region.
Similar forcing is expected on Saturday, and while the upper jet
will be a bit weaker, the presence of a low-level theta-e gradient
on the backside of Harvey's remnants will provide some additional
surface forcing. Each day, these ingredients will line up best
along and southeast of a line from Panama City through Albany, and
thus highest PoPs are placed here. Highs will generally run a
couple of degrees below normal.

.LONG TERM [Saturday Night Through Thursday]...

There's considerable disagreement in the extended range forecast,
though one thing models do agree on is an anomalous eastern CONUS
trough digging deep into the Southeast early to mid-week. It
appears as though Sunday and Monday will be relatively dry under a
flat east/west ridge. Models begin to diverge early next week
regarding an area of low pressure in the western Gulf. Whether it
develops, and moves east or west is up in the air at this point.
Regardless, a trend back towards a wet pattern is expected towards
the end of the extended forecast.

.MARINE...

Advisory level seas will gradually lower through the first half of
the day today, though small craft operators are urged to exercise
caution into tonight. By Friday, the hazardous marine conditions
west of Apalachicola will have subsided and relatively light winds
and low seas are expected to prevail across the entire northeast
Gulf through at least the weekend.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

Rain amounts through the weekend will average about 1-2" across
the region. The tropical nature to the airmass would favor heavy
rain, though the coverage of any problematic heavy rain will
likely remain isolated. It's certainly possible that a few
locations could pick up 3-5" over the next few days, and it's also
possible that those amounts could fall over a relatively short
period of time. Due to the isolated nature of this threat a Flash
Flood watch will not be necessary at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  88  73  87  71 /  30  60  40  60  30
Panama City   79  85  76  85  74 /  60  60  40  40  20
Dothan        74  88  70  87  68 /  40  30  30  40  20
Albany        74  88  71  88  69 /  40  50  30  40  20
Valdosta      74  88  72  86  70 /  30  60  30  60  20
Cross City    76  88  74  85  72 /  30  60  50  60  30
Apalachicola  79  86  76  85  74 /  50  60  50  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 8 PM EDT this evening for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...DVD
SHORT TERM...Lahr
LONG TERM...Harrigan
AVIATION...Moore
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan/Lahr

In the hours before

Special weather statement, Aug 31, 11:29 AM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1129 AM EDT THU AUG 31 2017

GAZ121>123-142-311615-
Randolph GA-Calhoun GA-Clay GA-Early GA-
1129 AM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...WESTERN RANDOLPH...WESTERN
CALHOUN AND NORTHWESTERN EARLY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL
1215 PM EDT...

At 1129 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 6 miles north of
Fort Gaines to near Columbia. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Gaines, Cuthbert, Blakely, Edison, Columbia, Bellville,
Bluffton, Walter F. George Lock And Dam, Parksville, Carnegie, Watson
Crossroads, Pecan, Randolph Co A/p, Rock Hill, Early Co A/p, Jones
Crossing, Bethel, Benevolence, Suttons Corner and Springvale.

LAT...LON 3192 8472 3131 8475 3124 8510 3128 8511
      3130 8509 3137 8509 3154 8504 3163 8507
      3173 8506 3178 8500 3178 8491 3185 8491
      3192 8483
TIME...MOT...LOC 1529Z 219DEG 30KT 3172 8502 3133 8508

42-DVD
Special weather statement, Aug 31, 11:40 AM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1040 AM CDT THU AUG 31 2017

ALZ069-311615-
Houston AL-
1040 AM CDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOUSTON COUNTY UNTIL 1115
AM CDT...

At 1040 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cottonwood, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Ashford, Cowarts, Webb, Columbia, Avon, Gordon, Pansey,
Grangeburg, Sigma, Pearce, Enon, Lovetown, Sealy Springs, Barber,
Keytons, Hodgesville, Farley Nuclear Plant and Wilson Mill.

LAT...LON 3131 8509 3128 8510 3128 8511 3126 8511
      3124 8510 3119 8511 3117 8510 3114 8506
      3112 8506 3111 8504 3108 8506 3100 8524
      3100 8527 3109 8540 3131 8522
TIME...MOT...LOC 1540Z 219DEG 30KT 3111 8527

42-DVD
Special weather statement, Aug 31, 11:54 AM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1054 AM CDT THU AUG 31 2017

FLZ008-108-311630-
Central Walton FL-South Walton FL-
1054 AM CDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR WALTON COUNTY UNTIL 1130 AM
CDT...

At 1053 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Eglin Air Force Base, or 8 miles
north of Santa Rosa Beach, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Freeport, Eucheeanna,
Portland, Pleasant Ridge, New Home and Rock Hill.

LAT...LON 3071 8615 3071 8607 3051 8591 3043 8616
      3046 8614 3047 8613 3048 8614 3046 8619
      3050 8620 3048 8621 3047 8623 3049 8626
      3047 8629 3048 8633 3047 8635 3053 8639
TIME...MOT...LOC 1553Z 239DEG 20KT 3050 8628

42-DVD
Special weather statement, Aug 31, 12:00 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1200 PM EDT THU AUG 31 2017

GAZ122-124-311630-
Randolph GA-Terrell GA-
1200 PM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANDOLPH AND TERRELL
COUNTIES UNTIL 1230 PM EDT...

At 1200 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Shellman, or 8 miles east of Cuthbert,
moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dawson, Shellman, Bronwood, Parrott, Pachitla, Herod, Yeomans, Clarks
Mill, Dawson Municipal A/P, Graves, Fountain Bridge, Goffs Mill,
Aycock Mill, Oakville, Chambliss, Martins Crossroads, Brooksville,
Chickasawhatchee and Doverel.

LAT...LON 3190 8437 3162 8437 3162 8456 3163 8457
      3162 8458 3164 8458 3162 8459 3164 8460
      3163 8462 3164 8465 3162 8466 3162 8473
      3192 8473 3192 8469 3193 8468 3192 8465
      3192 8445 3196 8444
TIME...MOT...LOC 1600Z 267DEG 17KT 3176 8464

42-DVD
Special weather statement, Aug 31, 12:22 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1222 PM EDT THU AUG 31 2017

FLZ016-017-311645-
Gadsden FL-Leon FL-
1222 PM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GADSDEN AND WESTERN LEON
COUNTIES UNTIL 1245 PM EDT...

At 1222 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Midway, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midway, Havana, Quincy, Tallahassee, Freemont, Lake Talquin, Littman,
Darsey, Florence, Concord, Scotland, Orchard Pond, Maclay State
Gardens, Gibson, Fort Braden, Tallahassee Coml Airport, Shady Rest,
Lake Jackson, Bradfordville and Wetumpka.

LAT...LON 3049 8465 3069 8441 3069 8433 3055 8420
      3040 8453
TIME...MOT...LOC 1622Z 233DEG 20KT 3047 8453

42-DVD
Special weather statement, Aug 31, 1:31 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
131 PM EDT THU AUG 31 2017

GAZ157-158-311800-
Grady GA-Thomas GA-
131 PM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRADY AND NORTHERN THOMAS
COUNTIES UNTIL 200 PM EDT...

At 131 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cairo, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cairo, Thomasville, Ochlocknee, Coolidge, Thomasville Municipal A/P,
Akridge, Grady Co A/p, Moncrief, Dillon, Merrillville, Chastain,
Princes Still, Dawesville, Quality, Pine Park, Pasco and Beachton.

LAT...LON 3097 8378 3070 8415 3083 8430 3108 8408
      3108 8401 3104 8400 3104 8390
TIME...MOT...LOC 1731Z 226DEG 28KT 3082 8417

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:29 AM EDTSpecial Weather StatementTAEClay, Early, Randolph46 min
Aug 31, 12:00 PM EDTSpecial Weather StatementTAETerrell30 min
Aug 31, 1:31 PM EDTSpecial Weather StatementTAEGrady29 min
Aug 31, 2:33 PM EDTSpecial Weather StatementTAEBen Hill, Berrien, Colquitt, Irwin, Tift, Turner and 1 more42 min
Aug 31, 3:12 PM EDTSpecial Weather StatementTAEBen Hill, Berrien, Cook, Irwin33 min
Aug 31, 4:42 PM EDTSpecial Weather StatementTAEEarly33 min
Aug 31, 6:13 PM EDTSpecial Weather StatementTAEDecatur, Grady47 min
Aug 31, 6:16 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady44 min
Aug 31, 7:03 PM EDTSpecial Weather StatementTAEThomas27 min
Aug 31, 7:18 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.